Penalized Generalized Quasi-Likelihood Based Variable Selection for Longitudinal Data

  • Tharshanna NadarajahEmail author
  • Asokan Mulayath Variyath
  • J. Concepción Loredo-Osti
Conference paper
Part of the Lecture Notes in Statistics book series (LNS, volume 218)


High-dimensional longitudinal data with a large number of covariates, have become increasingly common in many bio-medical applications. The identification of a sub-model that adequately represents the data is necessary for easy interpretation. Also, the inclusion of redundant variables may hinder the accuracy and efficiency of estimation and inference. The joint likelihood function for longitudinal data is challenging, particularly in correlated discrete data. To overcome this problem Wang et al. (Biometrics 68:353–360, 2012) introduced penalized GEEs (PGEEs) with a non-convex penalty function which requires only the first two marginal moments and a working correlation matrix. This method works reasonably well in high-dimensional problems; however, there is a risk of model mis-specification such as variance function and correlation structure and in such situations, we propose variable selection based on penalized generalized quasi-likelihood (PGQL). Simulation studies show that when model assumptions are true, the PGQL method has performance comparable with that of PGEEs. However, when the model is mis-specified, the PGQL method has clear advantages over the PGEEs method. We have implemented the proposed method in a real case example.


GEEs Generalized quasi-likelihood Longitudinal data Variable selection 



The authors’ are grateful for the opportunity to present their work at the 2015 International Symposium in Statistics (ISS) on Advances in Parametric and Semiparametric Analysis of Multivariate, Time Series, Spatial-temporal, and Familial-longitudinal Data. Special thanks go to Professor Brajendra Sutradhar for organizing the conference, to members of the symposium audience for insightful discussion of our presentation, and to two anonymous referees for their thoughtful comments on our manuscript. The authors’ research was partially supported by grants from Natural Sciences & Engineering Research Council of Canada and Canadian Institute of Health Research.


  1. Akaike, H: Information theory as a extension of maximum likelihood principle. In: Petrove, B.N., Csaki, F. (eds.) Second Symposium of Information Theory, pp. 267–282. Akademiai Kiado, Budapest (1973)Google Scholar
  2. Akaike, H: A new look at the statistical model identification. IEEE Trans. Autom. Control 19, 716–723 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Antoniadis, A.: Wavelets in statistics: a review (with discussion). J. Italian Stat. Assoc. 6, 97–144 (1997)CrossRefGoogle Scholar
  4. Antoniadis, A., Fan, J.: Regularization of wavelets approximations. J. Am. Stat. Assoc. 96, 939–967 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Cantoni, E., Flemming, J.M., Ronchetti, E.: Variable selection for marginal longitudinal generalized linear models. Biometrika 61, 507–514 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Craven, P., Wahba, G.: Smoothing noisy data with spline functions: estimating the correct degree of smoothing by the method of generalized cross-validation. Numer. Math. 31, 377–403 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Crowder, M.J.: On use of a working correlation matrix in using generalized linear models for repeated measures. Biometrika 82, 407–410 (1995)CrossRefzbMATHGoogle Scholar
  8. Donoho, D.L., Johnstone, I.M.: Ideal spatial adaptation by wavelet shrinkage. Biometrika 81, 425–455 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Dziak, J.J., Li, R., Qu, A.: An overview on quadratic inference function approaches for longitudinal data. In Frontiers of Statistics, Volume 1: New Developments in Biostatistics and Bioinformatics, J. Fan, J.S. Liu, and X. Lin (eds), Chapter 3, 49–72. 5 Toh Tuch Link, Singapore: World Scientific Publishing, (2009)Google Scholar
  10. Fan, J.: Comments on “Wavelets in Statistics: A Review” by A. Antoniadis. J. Italian Stat. Assoc. 6, 131–138 (1997)CrossRefGoogle Scholar
  11. Fan, J., Li, R.: Variable selection via non concave penalized likelihood and its oracle properties. J. Am. Stat. Assoc. 96, 1348–1360 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Fan, J., Li, R.: New estimation and model selection procedures for semiparametric modeling in longitudinal data analysis. J. Am. Stat. Assoc. 99, 710–723 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Liang, K.Y., Zeger, S.L.: Longitudinal data analysis using generalized linear models. Biometrika 73, 13–22 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Lv, J., Fan, Y.: A unified approach to model selection and sparse recovery using regularized least squares. Ann. Stat. 37, 3498–3528 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. McKenzie, E.: Some ARMA models for dependent sequences of Poisson counts. Adv. Appl. Probab. 20, 822–835 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Nadarajah, T.: Penalized empirical likelihood based variable selection. M.Sc. thesis, Memorial University of Newfoundland, St. John’s (2011)Google Scholar
  17. Pan, W.: Akaike’s information criterion in generalized estimating equations. Biometrics 57, 120–125 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Schwarz, G.: Estimating the dimension of a model. Ann. Stat. 6, 461–464 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Sutradhar, B.C.: An overview on regression models for discrete longitudinal responses. Stat. Sci. 18, 377–393 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Sutradhar, B. C. Dynamic Mixed Models for Familial Longitudinal Data. New York: Springer (2011)CrossRefzbMATHGoogle Scholar
  21. Sutradhar, B.C., Das, K.: On the efficiency of regression estimators in generalized linear models for longitudinal data. Biometrika 86, 459–465 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Sutradhar, B.C., Kovacevic, M.: Analysing ordinal longitudinal survey data: generalized estimating equations approach. Biometrika 87, 837–848 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  23. Tibshirani, R.: Regression shrinkage and selection via the lasso. J. R. Stat. Soc. B 58, 267–288 (1996)MathSciNetzbMATHGoogle Scholar
  24. Variyath, A.M.: Variable selection in generalized linear models by empirical likelihood. Ph.D. thesis, University of Waterloo, Waterloo (2006)Google Scholar
  25. Variyath, A.M., Chen, J., Abraham, B.: Empirical likelihood based variable selection. J. Stat. Plan. Infer. 140, 971–981 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Wang, H., Leng, C.: Unified LASSO estimation via least squares approximation. J. Am. Stat. Assoc. 102, 1039–1048 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Wang, L., Qu, A.: Consistent model selection and data-driven smooth tests for longitudinal data in the estimating equations approach. J. R. Stat. Soc. Ser. B 71, 177–190 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  28. Wang, L., Li, H., Huang, J.: Variable selection in nonparametric varying- coefficient models for analysis of repeated measurements. J. Am. Stat. Assoc. 103, 1556–1569 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  29. Wang, L., Zhou, J., Qu, A.: Penalized generalized estimating equations for high-dimensional longitudinal data analysis. Biometrics 68, 353–360 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Wedderburn, R.W.M.: Quasi-likelihood functions, generalized linear models, and the Gauss–Newton method. Biometrika 61 (3), 439–444 (1974)MathSciNetzbMATHGoogle Scholar
  31. Xu, P., Wu, P., Wang, Y., Zhu, L.X.: A GEE based shrinkage estimation for the generalized linear model in longitudinal data analysis. Technical report, Department of Mathematics, Hong Kong Baptist University, Hong Kong (2010)Google Scholar
  32. Xue, L., Qu, A., Zhou, J.: Consistent model selection for marginal generalized additive model for correlated data. J. Am. Stat. Assoc. 105, 1518–1530 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  33. Xiao, N., Zhang, D., Zhang, H.H.: Variable selection for semiparametric mixed models in longitudinal studies. Biometrics 66, 79–88 (2009)MathSciNetzbMATHGoogle Scholar
  34. Zhang, H.H., Lu, W.: Adaptive Lasso for Cox’s proportional hazards model. Biometrika 94, 691–703 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  35. Zou, H.: The adaptive Lasso and its oracle properties. J. Am. Stat. Assoc. 101 (476), 1418–1429 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Tharshanna Nadarajah
    • 1
    Email author
  • Asokan Mulayath Variyath
    • 1
  • J. Concepción Loredo-Osti
    • 1
  1. 1.Memorial UniversitySt. John’sCanada

Personalised recommendations